IDEAS home Printed from https://ideas.repec.org/p/fip/fedmwp/508.html
   My bibliography  Save this paper

Optimal capital income taxation with incomplete markets, borrowing constraints, and constant discounting

Author

Listed:
  • S. Rao Aiyagari

Abstract

For a wide class of dynamic models, Chamley (1986) has shown that the optimal capital income tax rate is zero in the long run. Lucas (1990) has argued that for the U.S. economy there is a significant welfare gain from switching to this policy. We show that for the Bewley (1986) class of models with heterogeneous agents and incomplete markets (due to uninsured idiosyncratic shocks), and borrowing constraints the optimal tax rate on capital income is positive even in the long run. Quantitative analysis of a parametric version of such a model suggests that one cannot dismiss the possibility that the observed tax rates on capital and labor income for the U.S. economy are fairly close to being (long run) optimal. We also provide an existence proof for the dynamic Ramsey optimal tax problem in this environment.

Suggested Citation

  • S. Rao Aiyagari, 1994. "Optimal capital income taxation with incomplete markets, borrowing constraints, and constant discounting," Working Papers 508, Federal Reserve Bank of Minneapolis.
  • Handle: RePEc:fip:fedmwp:508
    as

    Download full text from publisher

    File URL: http://www.minneapolisfed.org/research/common/pub_detail.cfm?pb_autonum_id=590
    Download Restriction: no

    File URL: http://www.minneapolisfed.org/research/WP/WP508.pdf
    Download Restriction: no

    Other versions of this item:

    References listed on IDEAS

    as
    1. Lucas, Robert E, Jr, 1990. "Supply-Side Economics: An Analytical Review," Oxford Economic Papers, Oxford University Press, vol. 42(2), pages 293-316, April.
    2. Thompson, Earl A, 1974. "Taxation and National Defense," Journal of Political Economy, University of Chicago Press, vol. 82(4), pages 755-782, July/Aug..
    3. Jones, Larry E. & Manuelli, Rodolfo E. & Rossi, Peter E., 1997. "On the Optimal Taxation of Capital Income," Journal of Economic Theory, Elsevier, vol. 73(1), pages 93-117, March.
    4. Feldman, Mark & Gilles, Christian, 1985. "An expository note on individual risk without aggregate uncertainty," Journal of Economic Theory, Elsevier, vol. 35(1), pages 26-32, February.
    Full references (including those not matched with items on IDEAS)

    More about this item

    Keywords

    Taxation;

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:fip:fedmwp:508. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Jannelle Ruswick). General contact details of provider: http://edirc.repec.org/data/frbmnus.html .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.